Funnel Cloud, Golden Valley
- When
- June 10, 1:45 PM MST
- Where
- Golden Valley County, 3.45 mi S of Ryegate Arpt
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -109.250
Two funnel clouds were reported five miles south of Ryegate.
Severe thunderstorms moved across the northwest and central locations of the Billings County Warning Area during the afternoon and evening of the 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms moved across the northwest and central locations of the Billings County Warning Area during the afternoon and evening of the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 10, 9:06 AM MST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1006 AM MDT TUE JUN 10 2008
.SHORT TERM...VALID FOR TDY AND WED...
UPDATE TO ZFP AND WRKAFP. MAIN FORECAST CHALLENGE THIS MORNING WAS
EXTENT OF SEVERE POTENTIAL ACROSS AREA THIS AFTERNOON INTO THIS
EVENING. CLOUD COVER ON VISIBLE SATELLITE IMAGERY OVER CENTRAL AND W
THIS MORNING INDICATIVE OF WARM ADVECTION ACROSS THE EAST. A WARM FRONT WAS
MOVING N INTO THE E AND WAS AHEAD OF SHORTWAVE ENERGY MOVING THRU
WY. RADAR ECHOES MOSTLY ALOFT OVER EASTERN AREAS PER SPOTTER REPORTS
AND SURFACE OBS. WRF WAS TOO WET IN THE W THIS MORNING PER RADAR
IMAGERY BUT WAS HANDLING REST OF AREA WELL. GFS WAS HANDLING QPF
FAIRLY WELL. WENT WITH A BLEND OF BOTH AS WRF GENERALLY BETTER WITH
CONVECTION. A CHANGE FROM YESTERDAY...WAS THE AMOUNT OF CAPE
FORECAST OVER THE AREA. WRF LIMITED CAPE TO A COUPLE HUNDRED
JOULES/KG OVER W AND CENTRAL AREAS WITH SOME HIGHER CAPES RIGHT
ALONG COLD FRONT. WRF HAD 500 TO 700 J/KG OVER EASTERN COUNTIES
21Z-00Z TONIGHT. LIFT STILL PROGGED TO BE STRONG ACROSS THE AREA
TODAY WITH BOTH MODELS SHOWING UPPER DIFLUENCE AHEAD OF APPROACHING
UPPER LOW AND STRONG JET DIVERGENCE IN LEFT FRONT QUADRANT OF JET
THAT WAS OVER WY. MOISTURE WAS LIMITING FACTOR IN HOW WIDESPREAD
PRECIP WILL BE OVER THE W THIS MORNING WITH SOUNDINGS KEEPING
AIRMASS FAIRLY DRY. HAVE LOWERED POPS TO SCATTERED OVER W LOW
ELEVATIONS THRU 18Z AND KEPT THEM HIGHER FOR THE AFTERNOON WITH COLD
FRONT MOVING INTO AREA. INCREASED POPS OVER SOUTHERN MOUNTAINS
THROUGH THE DAY CLOSEST TO BEST MOISTURE AND SHORTWAVE ENERGY. HIGH
POPS REGIONWIDE LATE THIS AFTERNOON INTO THE EVENING IN GOOD SHAPE
WITH MOISTURE INCREASING AS FRONT ENTERS AREA AND UPPER LOW MOVES
CLOSER TO AREA. 60 KT 500 MB JET OVER ID THIS MORNING IN 12Z UPPER
AIR DATA WILL MOVE INTO AREA THIS AFTERNOON POSING A GUSTY WIND
THREAT W BUT OTHERWISE SEVERE POTENTIAL LOOKED LIMITED DUE TO LOW
CAPES AND LACK OF DEEP RH. BEST SEVERE POTENTIAL WILL BE OVER E AND
INTO KSHR WHERE CAPES WERE MUCH HIGHER. KEPT SEVERE WORDING IN THESE
AREAS. COORDINATED WITH SPC ON THE ABOVE AND THEY WERE IN AGREEMENT.
WILL TAKE A CLOSER LOOK AT SEVERE POTENTIAL AFTER 00Z LATER THIS
MORNING. FLASH FLOOD WATCH STILL IN GOOD SHAPE WITH PRECIP WATERS
OVER AN INCH THIS AFTERNOON AND EVENING OVER THE E.
AS FOR MOUNTAIN SNOW CONCERNS...TEMPS IN MOUNTAINS THIS MORNING WERE
IN MID TO UPPER 30S. BURGESS JUNCTION REPORTED 2-3 INCHES OF SNOW
OVERNIGHT...BUT LIGHT RAIN THIS MORNING. LOOKING AT MODEL
SOUNDINGS...FREEZING LEVELS WERE AROUND 8000 FT THROUGH THE DAY. SO
NOT CONCERNED ABOUT HEAVY SNOW OVER MOUNTAINS THROUGH 00Z. WILL TAKE
A CLOSER LOOK AT EVENING POTENTIAL WITH NEXT PACKAGE.
LOWERED TEMPS E DUE TO CLOUD COVER...RAISED THEM W DUE TO MIXING TO
700 MB AND LESS CLOUD COVER. ARTHUR
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
MEDIUM RANGE MODELS ACTUALLY IN PRETTY GOOD AGREEMENT FOR THE
EARLY PART OF THE EXTENDED PACKAGE...WITH GFS ENSEMBLE SPREADS NOT
THAT WIDE. THIS LENDS ITSELF TO A FAIR CONFIDENCE LEVEL OF A
WARMING TREND AND DRIER CONDITIONS BY THE WEEKEND. THAT
SAID...WILL LEAN ON THE MORE CONSISTENT ECMWF WHICH HAS SOME
NOTED BUT NOT EXTREME DIFFERENCES WITH THE GFS.
UPPER LOW TO LINGER OVER NORTHEAST MONTANA THURSDAY AND DRIFT
NORTHEAST. FLOW ON BACKSIDE OF UPPER LOW WILL LIKELY PRODUCE
SHOWERS OVER NORTHERN AND EASTERN SECTIONS. LARGE MEAN UPPER
TROUGH OVER NORTHERN AND CENTRAL UNITED STATES WILL SHIFT EAST
FRIDAY WITH A GENERAL ZONAL FLOW OR FLOAT RIDGE DEVELOPING OVER
NORTHERN ROCKIES AND HIGH PLAINS BY SATURDAY. TEMPERATURES SHOULD
WARM TO AROUND SEASONAL AVERAGES.
GFS ENSEMBLE MEMBERS TRY TO BRING ANOTHER UPPER LOW INTO PACIFIC
NORTHWEST BY EARLY NEXT WEEK...WHILE ECMWF LESS AGGRESSIVE WITH
THIS FEATURE. WILL KEEP REGION RELATIVELY DRY AND AROUND OR A
LITTLE OVER SEASONAL AVERAGES. BT
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THIS MORNING WITH
MID LEVEL CLOUD COVER PREVAILING OVER MUCH OF THE AREA. SCATTERED
SHOWERS WILL BE POSSIBLE THROUGH THE MORNING...ESPECIALLY EAST AND
IN THE HIGH TERRAIN...REDUCING FLIGHT CONDITIONS TO LOCALIZED
MVFR WITH MOUNTAIN OBSCURATIONS IN THE SOUTH AND SOUTHWEST...BUT
SHOWERS SHOULD BE LIGHT. STRONG THUNDERSTORMS MAY DEVELOP OVER
SOUTH CENTRAL SECTIONS SHIFTING INTO SOUTHEAST MONTANA BY LATE
AFTERNOON AND EARLY EVENING WITH PASSING COLD FRONT. STRONG GUSTY
WINDS WILL LIKELY BE THE MAIN ISSUE IN THE WEST WHILE SOME HAIL
WILL ALSO BE POSSIBLE FURTHER EAST WITH BETTER UPPER LEVEL
DYNAMICS. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 065 040/053 043/059 048/075 051/079 052/077 052/078
7/T 66/T 64/T 20/B 00/B 10/B 00/B
LVM 062 035/047 039/054 043/069 045/075 046/074 045/075
8/T 38/T 73/T 20/B 00/B 20/B 02/T
HDN 071 040/055 044/060 047/076 051/081 053/082 053/084
6/T 76/T 66/T 30/B 00/B 10/B 00/B
MLS 069 044/058 045/058 048/074 052/079 055/079 054/079
6/T 85/T 56/T 42/T 00/B 20/B 00/B
4BQ 070 044/058 043/059 047/072 050/079 053/079 052/081
6/T 85/T 56/T 31/B 00/B 10/B 02/T
BHK 065 044/057 042/057 045/073 051/076 049/078 052/078
6/T 84/T 46/T 42/T 01/B 21/B 11/B
SHR 068 039/054 040/056 042/072 046/076 045/076 048/079
6/T 65/T 76/T 20/B 01/B 10/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON
THROUGH LATE TONIGHT FOR ZONES 32-33-36-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 417 AM MDT TUE JUN 10 2008 MTZ028>042-056>058-063>068-WYZ098-099-111030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 417 AM MDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ALONG WITH LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE REGION LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG COLD FRONT MOVES THROUGH THE AREA. THE THREAT FOR SEVERE STORMS WILL MAINLY BE IN LOCATIONS ALONG AND EAST OF A LINE FROM BILLINGS TO SHERIDAN. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. VERY HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODINGS EXISTS FOR CUSTER...FALLON...POWDER RIVER AND CARTER COUNTIES OF SOUTHEAST MONTANA WHERE A FLASH FLOOD WATCH IS CURRENTLY IN EFFECT. A FLOOD WARNING ALSO REMAINS IN EFFECT FOR AREAS ALONG THE LITTLE MISSOURI RIVER IN SOUTHEAST CARTER COUNTY THROUGH WEDNESDAY AS A RESULT OF ALREADY SWOLLEN RIVER LEVELS FROM RAINFALL LAST WEEK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THIS STRONG STORM SYSTEM WILL LINGER ACROSS THE REGION INTO THURSDAY. THIS WILL RESULT IN UNSEASONABLY COOL AND UNSETTLED WEATHER WITH PERIODIC SHOWERS ALONG WITH WINDY CONDITIONS. THERE IS ALSO A THREAT FOR LOCALLY HEAVY SNOWFALL IN THE MOUNTAINS ABOVE 7000 FEET BETWEEN WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...FLOODING OR HEAVY SNOWFALL TO THE NATIONAL WEATHER SERVICE.
The Billings radar (KBLX), 65 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
3 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.
Two funnel clouds were reported five miles south of Ryegate.
A thunderstorm wind gust of 70 mph was reported 4 miles southwest of Laurel.
A thunderstorm wind gust estimated at 60 mph was reported 9 miles west of Billings.
A thunderstorm wind gust estimated at 60 mph was reported in Billings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107720, 107731, 107734, 107736, 107743, 107746.